Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Pediatric Medicine

Pediatric Toxicology: Review Questions

Muhammad Waseem, MD

Dr. Waseem is an Assistant Professor, Emergency Medicine, Cornell University, New York, NY; and an Attending Physician, Department of Emergency Medicine, Lincoln Hospital, Bronx, NY.



Choose the single best answer for each question.

1. A 30-month-old boy is brought to an emergency department (ED) 2 hours after ingesting some of his grandfather’s clonidine. The child is cyanotic, is unresponsive, and has small pupils; he also has bradycardia and hypotension. Following assessment and management of the patient’s airway, breathing, and circulation, which of the following should be the next step in his treatment?
  1. Administer activated charcoal
  2. Administer naloxone 0.1 mg/kg body weight intravenously with close cardiovascular monitoring
  3. Administer syrup of ipecac to induce emesis
  4. Admit him to the intensive care unit
  5. Perform whole bowel irrigation (WBI)
Click here to compare your answer.


2. A 3-year-old girl arrives in a pediatric ED after ingesting an unknown number of chewable multivitamins. Her mother reports 2 associated episodes of vomiting. The physician witnesses an episode of vomiting in the ED; there is no blood in the vomitus. The child subsequently has several episodes of bloody diarrhea. Which of the following is the best therapeutic approach for this patient?

  1. Administer activated charcoal
  2. Administer deferoxamine
  3. Obtain an abdominal radiograph; if no iron tablets are seen, discharge the patient
  4. Obtain a serum iron level after 4 hours; if it is greater than 500 µg/dL, perform WBI
  5. Perform hemodialysis
Click here to compare your answer.


3. A previously healthy 2-year-old boy is brought to the ED after becoming lethargic at home. His mother reports that he ingested several tablets of carbamazepine that his older brother gave to him. The patients temperature is 37.6°C (99.7°F), his heart rate is 116 bpm, and his respirations are shallow; no active seizures are noted. Following assessment and management of the patients airway, breathing, and circulation and performing laboratory evaluation, which of the following should be the next step in his treatment?

  1. Administer multiple doses of activated charcoal
  2. Admit him to the hospital for observation
  3. Induce emesis with syrup of ipecac
  4. Perform hemodialysis
  5. Perform WBI
Click here to compare your answer.


4. A previously healthy 8-month-old infant is brought to the ED with abnormal breathing. During evaluation in the triage area, the infant is noted to be tachypneic and cyanotic; oxygen saturation is 87%. His mother reports previously using teething gel on his gums. The infant’s cyanosis does not improve following administration of oxygen. Which of the following treatment options will most likely improve the infants condition?
  1. Administer hyperbaric oxygen
  2. Administer methylene blue
  3. Obtain arterial blood gas measurements and radiographs of the chest
  4. Perform exchange transfusion
  5. Provide hydration with intravenous administration of fluids
Click here to compare your answer.


5. A previously healthy 17-year-old girl is brought to the ED after having a seizure at an all-night dance party. She experiences another seizure in the ED that lasts 5 minutes and is followed by vomiting. Her temperature is 39°C (102.2°F), heart rate is 110 bpm, and respiratory rate is 22 breaths/min. Serum chemistry results show that the patients sodium level is 118 mEq/L. Results of a urine toxicology screen are negative for any toxic substances. Which of the following substances did the patient most likely ingest?

  1. Flunitrazepam
  2. Gamma-butyrolactone
  3. Gamma-hydroxybutyrate
  4. 3,4-Methylenedioxymethamphetamine (Ecstasy)
  5. Phencyclidine
Click here to compare your answer.
 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj